Hail, Madison
- When
- March 25, 4:14 PM CST
- Where
- Madison County, Stegers Store
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.880, -86.570
Hail up to the size of nickels was accumulated in Meridianville.
Scattered thunderstorms developed during the afternoon hours along a cold front dropping southeast. The thunderstorms produced small hail, including up to nickel sized hail in northern Madison County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Scattered thunderstorms developed during the afternoon hours along a cold front dropping southeast. The thunderstorms produced small hail, including up to nickel sized hail in northern Madison County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Mar 25, 1:43 PM CST, 2 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Huntsville AL 243 PM CDT Mon Mar 25 2019 .NEAR TERM...(Tonight) Issued at 243 PM CDT Mon Mar 25 2019 Early this afternoon, a secondary line of storms associated with a pre-frontal trough was progressing through Northwest Alabama early this afternoon. Isolated thunderstorms are possible within this line, and thunder chances will increase as you head east throughout the Tennessee Valley. Should any of this convection become isolated enough to develop a strong updraft, the 1000-1300 J/kg of CAPE with low level lapse rates between 7.0 and 7.5 C/km will aid in the development of hail, hail is possible, with some severe. Gusty winds will also accompany these storms, with gusts 50-60 mph possible. Expect the line to clear Northwest Alabama by 3 pm this afternoon, be through Huntsville between 4 and 5 pm this afternoon, and past I-59 in Northeast Alabama by 7-8 pm this evening. .SHORT TERM...(Tuesday and Tuesday Night Wednesday) Issued at 243 PM CDT Mon Mar 25 2019 The cold front will push through the area late this evening into early tonight, ahead of an upper level shortwave digging into the Southeast tonight. Some isolated showers are possible overnight behind the front as drier Canadian air slowly filters in from the north. Moderate north winds will persist tonight with winds remaining around 10 mph. The higher winds will keep cloud cover from lowering too much, as well as any fog from developing. Overnight lows will dip down to the mid 40s. A second shortwave trough will cross the Tennessee Valley tomorrow as it digs from the Ozarks into the Northeastern Gulf, down into Florida. Dry air in place should keep most of the region rain-free tomorrow afternoon and early evening. As the Canadian airmass passes north of us into the Ohio Valley, winds remain northerly tomorrow with high temperatures in the low 60s and clearing skies. That surface high will begin to translate east over the Mid Atlantic tomorrow night, creating light surface winds as they veer to easterly. Combined with the mostly clear skies, tomorrow night will be our coolest this week with the ideal radiational cooling setup dropping lows into the upper 30s. .LONG TERM...(Wednesday through Sunday) Issued at 243 PM CDT Mon Mar 25 2019 In wake of a cold front that will pass through the region Tuesday evening, high pressure will quickly build into the Tennessee Valley from the west on Wednesday. This will result in a warming trend and a period of fair weather for the remainder of the work week. Winds will quickly veer to the south in response of this on Wednesday, as temperatures climb into the upper 60s under a clear and sunny sky. The upper ridge will then amplify as it builds in directly over the Deep South for Thursday and Friday. As southwest flow increases late in the week, a warming trend will occur as highs climb into the lower 70s (Thursday), and the mid 70s (Friday) over much of the Valley region. With mostly to partly sunny conditions expected, it's possible these values may be a little underdone, and I wouldn't be shocked to see some upper 70s readings by Friday. The upper ridge will begin to shift east of the area Friday night into Saturday as southwest flow deepens across the region ahead of a frontal system developing to the west. Moisture will steadily increase overnight into Saturday as dewpoints jump from the low 40s into the mid 50s. Models differ a bit with the timing of the front and the passage of an upper-trough that will swing from the Central Plains into the Ohio Valley. The GFS is a little more progressive, hinting at earlier arrival time of some scattered showers on Saturday, while the ECMWF/Canadian are a slower and sharper with the passage of the upper-trough. This would warrant the potential for showers and some isolated thunderstorms late Saturday afternoon and evening, followed by additional scattered to numerous shower activity overnight as the main front passes through the region. Beyond that, would expect drier air to filter in, as winds veer to the north, resulting in a drier (but cooler) day on Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1254 PM CDT Mon Mar 25 2019 A sparse second line of showers and storms will progress through Northern Alabama this afternoon and early this evening. Confidence in thunderstorm coverage is moderate, and mostly for areas east of I-65. Therefore, thunder has been left out of the MSL TAF at this time. In any thunderstorms that develop, expect gusty winds, frequent lightning, and some hail possible in the strongest storms. Expect rain chances to rapidly diminish this evening behind a cold front. North winds remain near 10 kts overnight, and increase to 10-15 kts with gusts 20-25 kts tomorrow. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && NEAR TERM...30 SHORT TERM...30 LONG TERM...AMP.24 AVIATION...30 For more information please visit our website at weather.gov/huntsville.
Hazardous Weather Outlook...UPDATED National Weather Service Huntsville AL 137 PM CDT Mon Mar 25 2019 ALZ001>010-016-TNZ076-096-097-260945- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 137 PM CDT Mon Mar 25 2019 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...This Afternoon through Tonight... Isolated to scattered thunderstorms are possible this afternoon across Southern Middle Tennessee and North Alabama. A couple of strong to marginally severe storms cannot be ruled out, with localized damaging winds, and hail up to 1 inch in diameter being the greatest threat. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... A cold front may bring isolated thunderstorms to the region on Saturday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management personnel is possible this afternoon.
Special Weather Statement
National Weather Service Huntsville AL
308 PM CDT MON MAR 25 2019
ALZ009-TNZ097-252100-
Jackson AL-Franklin TN-
308 PM CDT MON MAR 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON AND FRANKLIN
COUNTIES UNTIL 400 PM CDT...
At 307 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gruetli-Laager to near Huntland. Movement
was east at 45 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Winchester, Bridgeport, Decherd, Stevenson, Cowan, Huntland, Sewanee,
Tims Ford Lake, Anderson and Hytop.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3489 8619 3502 8632 3513 8631 3514 8633
3514 8632 3530 8593 3529 8592 3522 8586
3499 8586 3499 8561 3486 8559
TIME...MOT...LOC 2007Z 276DEG 41KT 3529 8565 3509 8628
30Special Weather Statement
National Weather Service Huntsville AL
405 PM CDT MON MAR 25 2019
ALZ006-009-252130-
Madison AL-Jackson AL-
405 PM CDT MON MAR 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND
NORTHEASTERN MADISON COUNTIES UNTIL 430 PM CDT...
At 404 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Market, or 10 miles northeast of Moores Mill, moving east at 35
mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Skyline, New Market, Hytop, Francisco, Princeton, Plevna, Estillfork,
Hollytree and Larkin.
LAT...LON 3471 8612 3490 8647 3499 8642 3499 8618
3495 8594
TIME...MOT...LOC 2104Z 288DEG 29KT 3493 8636
30Special Weather Statement
National Weather Service Huntsville AL
441 PM CDT MON MAR 25 2019
ALZ006-TNZ096-252215-
Madison AL-Lincoln TN-
441 PM CDT MON MAR 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND
SOUTHEASTERN LINCOLN COUNTIES UNTIL 515 PM CDT...
At 441 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hazel Green, or 10 miles northwest of Meridianville, moving east at
30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Moores Mill, Meridianville, Hazel Green, New Market, Lincoln, Plevna,
Elora, Belleview and Fisk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3502 8632 3498 8631 3494 8626 3493 8626
3492 8627 3494 8630 3493 8632 3491 8631
3487 8635 3483 8633 3481 8635 3479 8633
3475 8635 3495 8673 3508 8664
TIME...MOT...LOC 2141Z 287DEG 26KT 3499 8664
30Special Weather Statement
National Weather Service Huntsville AL
450 PM CDT MON MAR 25 2019
TNZ076-097-252215-
Franklin TN-Moore TN-
450 PM CDT MON MAR 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MOORE AND CENTRAL
FRANKLIN COUNTIES UNTIL 515 PM CDT...
At 450 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lynchburg, moving southeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Winchester, Lynchburg, Decherd, Estill Springs, Cowan, Tims Ford
Lake, Sewanee, Harmony, Maxwell and Marble Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3538 8625 3537 8627 3534 8624 3535 8622
3533 8620 3536 8617 3535 8616 3536 8615
3534 8603 3533 8603 3531 8600 3532 8598
3524 8589 3500 8614 3528 8641 3539 8627
TIME...MOT...LOC 2150Z 301DEG 26KT 3528 8631
30Special Weather Statement National Weather Service Huntsville AL 507 PM CDT MON MAR 25 2019 ALZ006-009-252230- Madison AL-Jackson AL- 507 PM CDT MON MAR 25 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JACKSON AND CENTRAL MADISON COUNTIES UNTIL 530 PM CDT... At 506 PM CDT, Doppler radar was tracking a strong thunderstorm over Meridianville, moving southeast at 25 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Northern Huntsville, Moores Mill, Meridianville, Hazel Green, Gurley, Alabama A And M University, New Market, Paint Rock, Maysville and Princeton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike several miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3485 8665 3496 8653 3481 8616 3459 8638 TIME...MOT...LOC 2206Z 301DEG 24KT 3485 8656 30
Special Weather Statement
National Weather Service Huntsville AL
513 PM CDT MON MAR 25 2019
TNZ097-252245-
Franklin TN-
513 PM CDT MON MAR 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN COUNTY UNTIL
545 PM CDT...
At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Winchester, moving southeast at 30 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Winchester, Decherd, Estill Springs, Cowan, Tims Ford Lake, Sewanee,
Anderson, Lexie Crossroads, Harmony and Maxwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3515 8586 3500 8586 3499 8587 3499 8609
3513 8630 3528 8618
TIME...MOT...LOC 2212Z 303DEG 25KT 3517 8617
RSBThe Northeast Alabama radar (KHTX), 45 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
2 hail. Local standard time, as filed.
Hail up to the size of nickels was accumulated in Meridianville.
Hail up to the size of nickels accumulated southeast of Moores Mill.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2019Every state in 2019This day in weather historyWarnings in Alabama, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807739, 807740.